For patients with optimally treated chronic myeloid leukemia (CML), discontinuation of tyrosine kinase inhibitor (TKI) therapy can lead to treatment-free remission. In previous trials, TKI discontinuation has been associated with increased musculoskeletal pain in some patients (“withdrawal syndrome”), based on physician-reported adverse events (AE). Patient-reported pain has not been described. The Life After Stopping TKI study was a 14-site prospective, non-randomized clinical trial of TKI discontinuation. We defined increased pain after discontinuation as: (i) a physician-reported pain AE, (ii) a 2-level increase in self-reported musculoskeletal pain (4-level single item), or (iii) initiation of a medication for pain. We plotted the trajectory of patient-reported pain over time using a piecewise mixed-effects ordinal logistic model. Within 3 months of discontinuation, 35 of 172 patients (20.3%) had a physician-reported pain AE, 22 of 172 (12.8%) had an increase in self-reported pain, and 18 of 154 (11.7%) initiated a pain medication. Agreement among these measures was limited; overall, 60 of 172 patients (34.9%) had increased pain. Three patients (1.7%) restarted a TKI because of pain. The model-predicted trajectory showed an increase in pain in the first 3 months followed by a decrease, returning to baseline levels by 6 months and further decreasing after that. This trajectory was similar among patients who did and did not restart TKI, suggesting that resuming a TKI for withdrawal syndrome may be necessary for some, but other approaches to manage pain should be tried so that patients can remain in treatment-free remission when possible.
ASJC Scopus subject areas